Texas, 2007

Flash Flood and Hail in Texas, September 28, 2007

September 28, 2007 · NWS EPZ · 6 events in 1 county or zone

Favorable directional wind shear and sufficient low level moisture resulted in the formation of severe multicell storms and at least one high precipitation supercell. Damaging winds and extensive large hail occurred in the El Paso area, mainly the west side.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.1 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Favorable directional wind shear and sufficient low level moisture resulted in the formation of severe multicell storms and at least one high precipitation supercell. Damaging winds and extensive large hail occurred in the El Paso area, mainly the west side. This will likely end up the most costly hail storm in El Paso since damage estimates began. In addition, flash flooding was observed in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 28, 1:03 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 28, 1:03 PM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 PM MDT FRI SEP 28 2007

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH
SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH
DAY. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL
AND STRONG WIND GUSTS. CHANCES FOR THUNDERSTORMS WILL DIMINISH ON
SUNDAY...BUT INCREASE AGAIN ON MONDAY AS ANOTHER SURGE OF MOISTURE
MOVES INTO THE AREA. MAINLY DRY CONDITIONS WILL OCCUR FOR THE
REMAINDER OF THE WEEK AS PART OF WESTERLY FLOW ALOFT. DAY TIME
TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
SOUTH TO SOUTHWEST FLOW IS AHEAD OF A LARGE WEST COAST TROUGH IS
CONTINUING TO PULL UP SUB TROPICAL MOISTURE OVER THE REGION.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP OUT OF THE
MOIST AND UNSTABLE AIR MASS LATER THIS AFTERNOON AND TONIGHT. THE
MOISTURE WILL REMAIN IN PLACE AGAIN TOMORROW WITH SCATTERED
THUNDERSTORMS EXPECTED. WIND PROFILES AND INSTABILITY FROM MORNING
SOUNDINGS SUGGEST THAT A FEW OF THE STORMS MIGHT BECOME SEVERE...
CAPABLE OF PRODUCING LARGE HAIL AND OCCASIONAL WIND GUSTS OVER 60
MPH. CONTINUED SYNOPTIC FORCING BY THE TROUGH WILL GENERATE
ADDITIONAL CHANCES FOR THUNDERSTORMS THROUGH SATURDAY NIGHT.

RAIN CHANCES WILL DIMINISH SUNDAY AS THE TROUGH LIFTS OUT OF THE
AREA AND THE MOISTURE PLUME SHIFTS TO THE EAST. RIDGING ALOFT WILL
HELP SUPPRESS CONVECTION DURING THE DAY. BY MONDAY...ANOTHER WEST
COAST TROUGH WILL PULL UP ANOTHER SURGE OF MOISTURE ACROSS THE
AREA FOR A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY
NIGHT. AFTER MONDAY A WESTERLY FLOW ALOFT SHOULD TAKE HOLD AND
BRING IN A DRIER AND MORE STABLE AIR MASS FOR TUESDAY AND THE
REMAINDER OF THE WEEK. LONGER RANGE MODELS HAVE FLUCTUATED BETWEEN
RUNS AS TO WHETHER THE MOISTURE WILL RETURN FOR THE LATTER PART OF
NEXT WEEK OR NOT. FOR NOW WILL KEEP FORECAST ON THE DRY SIDE
UNTIL A PERSISTENT TREND DEVELOPS WITH THE MODELS.

&&

.AVIATION...VALID 29/00Z-30/00Z
GENERALLY VFR AND MVFR CONDITIONS EXPECTED. AREA MOUNTAIN
OBSCURATION POSSIBLE THIS AFTERNOON AND EVENING NEAR STORMS
ESPECIALLY ALONG EASTERN REACHES OF TWB196 AND THROUGH TWB195. IN
THE VICINITY OF STORMS...MVFR AND ISOLATED IFR VISIBILITIES AND
CEILINGS ARE EXPECTED DUE TO AREAS OF VERY HEAVY RAIN. STORM OUTFLOW
WIND GUST TO 40 MPH NEAR STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  87  64  89  63 /  30  20  20  10  10
SIERRA BLANCA TX        62  86  58  87  56 /  30  20  20  10  10
LAS CRUCES              64  86  61  89  60 /  30  30  20  10  10
ALAMOGORDO              62  86  58  87  56 /  30  30  20  10  10
CLOUDCROFT              44  65  43  66  41 /  50  40  20  10  10
TRUTH OR CONSEQUENCES   62  86  58  87  56 /  30  40  10  10  10
SILVER CITY             55  81  53  81  51 /  30  30  10  10  10
DEMING                  64  87  60  88  58 /  30  30  10  10  10
LORDSBURG               64  89  60  88  58 /  30  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Sep 28, 10:29 AM MST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1129 AM MDT FRI SEP 28 2007

NMZ022>025-030>032-TXZ055-056-291730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1129 AM MDT FRI SEP 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT.
A FEW OF THE STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE
HAIL AND WINDS GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL
WITH MINOR FLOODING ALONG DRAINAGES MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS AGAIN ON SATURDAY THOUGH NONE ARE EXPECTED TO BE
SEVERE. CHANCES FOR THUNDERSTORMS WILL DIMINISH ON SUNDAY BUT WILL
INCREASE ON MONDAY AS ANOTHER SURGE OF MOISTURE MOVES ACROSS THE
AREA. DRY CONDITIONS WILL OCCUR FOR THE REMAINDER OF THE WEEK AS
PART OF A STABLE WESTERLY FLOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR LOCAL LAW ENFORCEMENT.

LUNDEEN

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, El Paso

When
September 28, 6:45 PM MST
Where
El Paso County, (Elp)el Paso Intl Ar
Measured
0.75 in hail
Reported by
ASOS
Coordinates
31.800, -106.380

Hail, El Paso

When
September 28, 6:50 PM MST to 7:10 PM MST
Where
El Paso County, 9 mi WNW of (Elp)el Paso Intl Ar
Measured
2 in hail
Property damage
$8.0 million
Reported by
Fire Department/Rescue
Coordinates
31.850, -106.522

A swath of large hail (quarter to hen's egg size) driven by 60 to 70 mph microburst winds caused extensive damage to a portion of west El Paso. Skylights were destroyed, roofs damaged, car windshields and south-facing house windows smashed. Dozens of automobiles suffered body damage.

Thunderstorm Wind, El Paso

When
September 28, 6:54 PM MST
Where
El Paso County, 13 mi WNW of (Elp)el Paso Intl Ar
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.872, -106.584

Hail, El Paso

When
September 28, 7:00 PM MST
Where
El Paso County, 7 mi NNW of (Elp)el Paso Intl Ar
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.893, -106.426

Thunderstorm Wind, El Paso

When
September 28, 7:00 PM MST to 7:10 PM MST
Where
El Paso County, 9 mi WNW of (Elp)el Paso Intl Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
31.850, -106.522

The El Paso Fire Department reported power lines and trees down as well as a few roofs blown off from microburst winds estimated at 70 mph.

Flash Flood, El Paso

When
September 28, 7:05 PM MST to 8:00 PM MST
Where
El Paso County, 6 mi SE of (Elp)el Paso Intl Ar
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.739, -106.308

Lee Trevino Drive was flooded in east El Paso.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61271, 61274, 61276, 61275, 61277, 61278.